Supplements: They’re Not As Safe As You Might Think

Manufacturers don't have to prove benefit and disclose risk

Supplements: Not As Safe As You May Think

Contributor: Ronan Factora, MD

Advertising Policy

Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy

One of the first questions people ask whenever I prescribe a medicine for them is, “What side effects should I be watching for?” Many patients avoid medicine for fear of their potential side effects.

It’s no wonder; advertisements on television, in magazines and online require manufacturers to disclose the side effects of the medicine, along with all of the touted benefits clinical trials have demonstrated. These disclosed side effects are not necessarily mild.

Rare side effects have often garnered media attention. Some years ago, bisphosphonates, which are medicines that treat osteoporosis, were in the spotlight when they were associated with a feared complication of osteonecrosis of the jaw for people undergoing dental procedures. Long-term use was associated with risk of unusual bone fractures. Though these were very uncommon side effects, the medicine’s proven benefit in reducing fracture in at-risk people was overshadowed.

The Food and Drug Administration’s (FDA) approval of a medicine requires the manufacturer to disclose side effects. This is meant to inform prescribing physicians and patients who will be taking the medicine enough to weigh the risks and anticipated benefits of these substances.

These disclosure requirements are not the same for vitamins and supplements. For these, the FDA requires that they are generally safe and that the labels are not “misleading.” Proof of benefit and disclosure of risk is not required from the manufacturer.

Unforseen problems

Lack of knowledge about the risks of these substances can lead to potential and unforeseen problems.

Advertising Policy

For example, vitamins are generally considered safe by the general public and used by a large percentage of the population. In one survey, half of 50- to 64-year-olds took vitamins, which rises to 68 percent in those 65 and older. Though vitamin C and vitamin B12 are considered safe in any amount, excessive amounts of certain vitamins are associated with harm.

For example:

  • Excess vitamin A has been associated with higher risk of osteoporosis.
  • Excessive amounts of vitamin B6 can produce a peripheral neuropathy, which is weakness, pain or numbness in your hands or feet.
  • Vitamin E in doses greater than 400 units daily has been associated with a higher risk of all causes of death.

Though it is relatively easy to look at a single supplement to see how much of a vitamin you’re taking, this becomes more difficult to track when one is taking multiple vitamin supplements, particularly when the supplements contain multiple components.

Interaction with prescriptions

For herbal supplements, it’s worthwhile to know how they could potentially interact with other supplements and, more importantly, with any prescribed medicine.

For example, extracts of garlic, ginger or ginkgo could potentially interact with blood thinners to increase the risk of bleeding. St. John’s Wort is commonly taken for depression, but it may interact with other antidepressants  being taken at the same time and lead to a severe drug interaction call serotonin syndrome.

Herbal extracts and supplements often are metabolized in the liver, and some may have a direct impact on the metabolizing of prescribed medications.

Advertising Policy

Extracts and supplements may cause prescription medicines to either last longer than they’re intended to or even reduce the amount of time they’re effective.

Supplements that have been known to negatively affect liver metabolism include echinacea preparations, kava, certain types of cinnamon and maleleuka. Medications that could potentially be affected include statins, which are used to control cholesterol, and a number of antidepressants and anti-seizure medications.

Consulting your physician may help determine potential interactions. Often, asking the pharmacist about any specific concerns you have about a new supplement is worthwhile, too. It’s always better to be safe than sorry.

This post is based on one of a series of articles produced by U.S. News & World Report in association with the medical experts at Cleveland Clinic.

Advertising Policy